Header

UZH-Logo

Maintenance Infos

Patient- and physician-related risk factors for hyperkalaemia in potassium-increasing drug-drug interactions


Eschmann, Emmanuel; Beeler, Patrick E; Kaplan, Vladimir; Schneemann, Markus; Zünd, Gregor; Blaser, Jürg (2014). Patient- and physician-related risk factors for hyperkalaemia in potassium-increasing drug-drug interactions. European Journal of Clinical Pharmacology, 70(2):215-223.

Abstract

PURPOSE: Hyperkalaemia due to potassium-increasing drug-drug interactions (DDIs) is a clinically important adverse drug event. The purpose of this study was to identify patient- and physician-related risk factors for the development of hyperkalaemia.
METHODS: The risk for adult patients hospitalised in the University Hospital Zurich between 1 December 2009 and 31 December 2011 of developing hyperkalaemia was correlated with patient characteristics, number, type and duration of potassium-increasing DDIs and frequency of serum potassium monitoring.
RESULTS: The 76,467 patients included in this study were prescribed 8,413 potentially severe potassium-increasing DDIs. Patient-related characteristics associated with the development of hyperkalaemia were pulmonary allograft [relative risk (RR) 5.1; p < 0.0001), impaired renal function (RR 2.7; p < 0.0001), diabetes mellitus (RR 1.6; p = 0.002) and female gender (RR 1.5; p = 0.007). Risk factors associated with medication were number of concurrently administered potassium-increasing drugs (RR 3.3 per additional drug; p < 0.0001) and longer duration of the DDI (RR 4.9 for duration ≥6 days; p < 0.0001). Physician-related factors associated with the development of hyperkalaemia were undetermined or elevated serum potassium level before treatment initiation (RR 2.2; p < 0.001) and infrequent monitoring of serum potassium during a DDI (interval >48 h: RR 1.6; p < 0.01).
CONCLUSION: Strategies for reducing the risk of hyperkalaemia during potassium-increasing DDIs should consider both patient- and physician-related risk factors.

Abstract

PURPOSE: Hyperkalaemia due to potassium-increasing drug-drug interactions (DDIs) is a clinically important adverse drug event. The purpose of this study was to identify patient- and physician-related risk factors for the development of hyperkalaemia.
METHODS: The risk for adult patients hospitalised in the University Hospital Zurich between 1 December 2009 and 31 December 2011 of developing hyperkalaemia was correlated with patient characteristics, number, type and duration of potassium-increasing DDIs and frequency of serum potassium monitoring.
RESULTS: The 76,467 patients included in this study were prescribed 8,413 potentially severe potassium-increasing DDIs. Patient-related characteristics associated with the development of hyperkalaemia were pulmonary allograft [relative risk (RR) 5.1; p < 0.0001), impaired renal function (RR 2.7; p < 0.0001), diabetes mellitus (RR 1.6; p = 0.002) and female gender (RR 1.5; p = 0.007). Risk factors associated with medication were number of concurrently administered potassium-increasing drugs (RR 3.3 per additional drug; p < 0.0001) and longer duration of the DDI (RR 4.9 for duration ≥6 days; p < 0.0001). Physician-related factors associated with the development of hyperkalaemia were undetermined or elevated serum potassium level before treatment initiation (RR 2.2; p < 0.001) and infrequent monitoring of serum potassium during a DDI (interval >48 h: RR 1.6; p < 0.01).
CONCLUSION: Strategies for reducing the risk of hyperkalaemia during potassium-increasing DDIs should consider both patient- and physician-related risk factors.

Statistics

Citations

7 citations in Web of Science®
7 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

2 downloads since deposited on 07 Nov 2013
1 download since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic and Policlinic for Internal Medicine
04 Faculty of Medicine > Institute for Regenerative Medicine (IREM)
Dewey Decimal Classification:570 Life sciences; biology
610 Medicine & health
Language:English
Date:2014
Deposited On:07 Nov 2013 13:50
Last Modified:15 Dec 2016 14:48
Publisher:Springer
ISSN:0031-6970
Additional Information:The final publication is available at Springer via http://dx.doi.org/10.1007/s00228-013-1597-2
Publisher DOI:https://doi.org/10.1007/s00228-013-1597-2
PubMed ID:24150532

Download

Preview Icon on Download
Preview
Content: Accepted Version
Filetype: PDF
Size: 444kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations